Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Elko, NV

July 31, 2014Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 31, 2014, 12:03 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2014, 12:03 PM PDT (19:03 UTC)
Expired
Jul 31, 2014, 3:00 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WGUS55 KLKN 311903
FFWLKN
NVC007-312200-
/O.NEW.KLKN.FF.W.0008.140731T1903Z-140731T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1203 PM PDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE TOWN OF MIDAS...

* UNTIL 300 PM PDT

* AT 1158 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED HEAVY RAIN WHICH MAY BE CAUSING...OR MAY SOON            
  CAUSE...FLASH FLOODING IN MIDAS.

LOCATIONS NEAR THE PATH OF INCLUDE...MIDAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4119 11658 4116 11684 4128 11693 4137 11672

$$

RCM
2 follow-up statements
498 
WGUS75 KLKN 312112
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
212 PM PDT THU JUL 31 2014

NVC007-312200-
/O.CON.KLKN.FF.W.0008.000000T0000Z-140731T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
212 PM PDT THU JUL 31 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR WEST 
CENTRAL ELKO COUNTY IN THE AREA AROUND MIDAS...

AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN FALLING IN THE FLASH FLOOD AREA. RUN OFF FROM OLD 
STORMS WILL CONTINUE TO FLOOD LOW SPOTS AND ROADS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDAS.

&&

LAT...LON 4119 11658 4116 11684 4128 11693 4137 11672

$$

BB
369 
WGUS75 KLKN 312153
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
253 PM PDT THU JUL 31 2014

NVC007-312203-
/O.EXP.KLKN.FF.W.0008.000000T0000Z-140731T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
253 PM PDT THU JUL 31 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM PDT FOR WEST CENTRAL
ELKO COUNTY INCLUDING MIDAS...

SOME RUNOFF WILL STILL OCCUR BUT RAIN IS DIMINISHING. LOW 
SPOTS...DIRT ROADS...AND PASTURES MAY STILL BE MUDDY AND DIFFICULT.

&&

LAT...LON 4119 11658 4116 11684 4128 11693 4137 11672

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:47 AM PDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 3:47 AM PDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
347 AM PDT THU JUL 31 2014

.SYNOPSIS...MOIST SUBTROPICAL AIR WILL CONTINUE TO PROVIDE THE
IMPETUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
WITH SLOW STORM SPEEDS EXPECTED...LOCALIZED HEAVY RAIN IS A
POSSIBILITY. THE ACTIVE PATTERN WILL CONTINUE WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON FOR THE NEXT
SEVERAL DAYS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY. SITUATION HAS QUIETED DOWN
SIGNIFICANTLY FROM EARLIER THIS EVENING. ALTHOUGH DEBRIS CLOUDS
ARE STILL PREVALENT...STILL GETTING A LIGHTNING STRIKE OR TWO FROM
CELLS POPPING UP IN LANDER/EUREKA AND ELKO COUNTIES. SURFACE
DEWPOINTS ARE AGAIN QUITE HIGH THIS MORNING WITH READINGS IN THE
MID 40S TO LOW 50S. ALSO...CURRENT PRECIPITABLE WATER VALUES ARE
HIGHER IN THE EAST...WITH READINGS IN THE EAST AROUND 0.80 TO 0.90
INCHES PER SUOMINET SITE.

WATER VAPOR LOOP THIS MORNING SHOWS A PIECE OF ENERGY IN THE FLOW
THAT IS CENTERED AROUND MID-CENTRAL CALIFORNIA. THIS VORT LOBE
WILL BE MOVING INTO NORTHERN NEVADA DURING THE AFTERNOON TIMEFRAME
TODAY. MAIN ISSUE TODAY WILL BE THE MID TO HIGH LEVEL MOISTURE
THAT COULD BLOT OUT THE SUN AT TIMES. CONVECTIVE TEMPERATURES AT
LOCATIONS IN THE FORECAST AREA ARE FORECAST TO BE IN THE UPPER
70S TO MID 80S...AND THESE SHOULD BE REACHED. 700-500MB STORM
SPEEDS WILL BE VERY SLOW TO NON-EXISTENT AT 5 KNOTS OR LESS. GFS
K-INDEX VALUES ARE IN THE 35-40C RANGE. LAPSE RATES ARE GOING TO
BE ABOVE 7C/KM WITH LIFTED INDICES BETWEEN -1C AND -3C. FLASH
FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING AND WILL
CONTINUE TO MARCH WITH NO CHANGES. DID LOOK AT ADDING HUMBOLDT
COUNTY...BUT THE BEST CHANCES APPEAR TO BE IN CENTRAL AND EASTERN
NEVADA. MAIN THREATS WILL BE HEAVY RAIN WITH SOME STORMS...ALONG
WITH WIND GUSTS TO 50 MPH AND SMALL HAIL.

ACTIVITY IS EXPECTED TO DIMINISH INTO THE EVENING HOURS...WITH
ONLY ISOLATED ACTIVITY DURING THE OVERNIGHT. ON FRIDAY...THE
ATMOSPHERE IS EXPECTED TO DRY SLIGHTLY...BUT ENOUGH MOISTURE WILL
BE AVAILABLE FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
WIND GUSTS TO 50 MPH WILL BE POSSIBLE AS WELL AS BRIEF HEAVY RAIN
AS STORM SPEEDS WILL AGAIN BE 0-5 KNOTS. SIMILAR CONDITIONS EXISTS
FOR SATURDAY.

FOR ALL AFTERNOONS...TEMPERATURES WILL REMAIN ABOVE NORMAL FOR
THIS TIME OF YEAR.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MOIST UNSTABLE
CONDITIONS TO PERSIST ACROSS THE ENTIRE CWA INTO THE WEEKEND.
AMPLIFIED RIDGE AXIS CENTERED OVER THE INTER-MOUNTAIN WEST FRIDAY
NIGHT GRADUALLY DRIFTS EASTWARD OVER THE WEEKEND AND EARLY NEXT
WEEK...WHICH SHOULD RESULT IN SLIGHTLY DRIER AND MORE STABLE
CONDITIONS OVER HUMBOLDT COUNTY. CENTRAL AND EASTERN PORTIONS OF THE
CWA HOWEVER REMAIN MOIST AND UNSTABLE ENOUGH FOR CONTINUED AFTERNOON
AND EVENING THUNDERSTORMS THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...ISOLATED THUNDERSTORM ACTIVITY EARLY THIS MORNING ACROSS
NORTHERN AND CENTRAL NEVADA WILL INCREASE LATE THIS MORNING INTO THE
AFTERNOON HOURS ACROSS NORTHERN AND CENTRAL NEVADA. IN ADDITION TO
LIGHTNING...STORMS ARE EXPECTED TO BRING MODERATE TO HEAVY RAIN
SHOWERS...WITH STRONGEST STORMS PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

&&

.FIRE WEATHER...SUBTROPICAL MOISTURE WILL HELP TO BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON. SLOW STORM
SPEEDS WILL HELP STORMS TO PUT DOWN MORE RAINFALL. MAIN THREATS
CONTINUE TO BE GUSTY OUTFLOW WINDS TO 50 MPH AND LOCALLY HEAVY
RAIN. ISOLATED TO LOW END SCATTERED THUNDERSTORMS CAN BE EXPECTED
THROUGH THE NEXT SEVERAL DAYS AS THE AIR MASS OVER NORTHERN NEVADA
DOES NOT COMPLETELY DRY OUT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

86/96/96/86

In the hours before

Special weather statement, Jul 31, 10:49 AM PDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1049 AM PDT THU JUL 31 2014

NVZ034-038-039-311815-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
1049 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1115 AM
PDT...

AT 1044 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RUBY VALLEY.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RUBY VALLEY...
  NORTHERN RUBY MOUNTAINS...
  NEVADA STATE ROUTE 229...

&&

LAT...LON 4065 11536 4087 11536 4084 11508 4066 11508
TIME...MOT...LOC 1749Z 091DEG 1KT 4076 11520

RCM
Special weather statement, Jul 31, 11:20 AM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1120 AM PDT THU JUL 31 2014

NVZ035-039-311900-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
1120 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WHITE PINE AND
SOUTHERN ELKO COUNTIES UNTIL NOON PDT...

AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF RUBY LAKE...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WEST OF CURRIE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4045 11508 4022 11484 4011 11525 4018 11531
TIME...MOT...LOC 1820Z 233DEG 9KT 4020 11519

JRM
Special weather statement, Jul 31, 11:23 AM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1123 AM PDT THU JUL 31 2014

NVZ035-311900-
WHITE PINE COUNTY NV-
1123 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
NOON PDT...

AT 1121 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF SHOSHONE.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  US HIGHWAY 93 SOUTH OF MAJORS PLACE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3885 11468 3903 11468 3903 11444 3885 11444
TIME...MOT...LOC 1823Z 090DEG 0KT 3894 11456

RCM
Special weather statement, Jul 31, 11:41 AM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1141 AM PDT THU JUL 31 2014

NVZ031-311915-
NORTHERN ELKO COUNTY NV-
1141 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN ELKO COUNTY UNTIL
1215 PM PDT...

AT 1139 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDAS.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MIDAS...
   MIDAS MINE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4136 11681 4122 11666 4118 11686 4125 11694
TIME...MOT...LOC 1841Z 243DEG 2KT 4125 11684

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:00 PM PDTSpecial Weather StatementLKN60 min
Jul 30, 6:14 PM PDTSpecial Weather StatementLKN61 min
Jul 30, 6:36 PM PDTSpecial Weather StatementLKN54 min
Jul 30, 6:42 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 6:48 PM PDTSevere Thunderstorm WarningLKNElko57 min
Jul 30, 7:14 PM PDTSpecial Weather StatementLKN91 min
Jul 30, 7:33 PM PDTFlash Flood WarningLKNElko3 hr
Jul 30, 7:44 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 7:54 PM PDTSpecial Weather StatementLKN21 min
Jul 30, 8:04 PM PDTSevere Thunderstorm WarningLKNElko56 min
Jul 30, 8:25 PM PDTFlash Flood WarningLKNElko4 hr
Jul 30, 8:58 PM PDTSevere Thunderstorm WarningLKNElko34 min
Jul 30, 10:04 PM PDTSpecial Weather StatementLKN26 min
Jul 31, 2:47 AM PDTSpecial Weather StatementLKN43 min
Jul 31, 10:49 AM PDTSpecial Weather StatementLKNElko26 min
Jul 31, 11:00 AM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 11:20 AM PDTSpecial Weather StatementLKN40 min
Jul 31, 11:23 AM PDTSpecial Weather StatementLKN37 min
Jul 31, 11:38 AM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 11:38 AM PDTSevere Thunderstorm WarningLKNElko22 min
Jul 31, 11:41 AM PDTSpecial Weather StatementLKN34 min
Jul 31, 11:55 AM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 12:10 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 31, 12:16 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 31, 12:19 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 12:24 PM PDTSpecial Weather StatementLKN51 min
Jul 31, 12:28 PM PDTSpecial Weather StatementLKN47 min
Jul 31, 12:47 PM PDTSpecial Weather StatementLKN28 min
Jul 31, 12:47 PM PDTSevere Thunderstorm WarningLKNWhite Pine28 min
Jul 31, 12:56 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Jul 31, 1:14 PM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 1:16 PM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 1:30 PM PDTSevere Thunderstorm WarningLKNElko30 min
Jul 31, 1:41 PM PDTSpecial Weather StatementLKN64 min
Jul 31, 1:52 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
Jul 31, 2:09 PM PDTFlash Flood WarningLKNElko3 hr
Jul 31, 2:31 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 2:45 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 3:00 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 3:04 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 3:07 PM PDTSevere Thunderstorm WarningLKNElko38 min
Jul 31, 3:18 PM PDTSpecial Weather StatementLKNElko27 min
Jul 31, 3:32 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 4:00 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 31, 4:02 PM PDTSpecial Weather StatementLKN28 min
Jul 31, 4:14 PM PDTSevere Thunderstorm WarningLKNElko46 min
Jul 31, 4:21 PM PDTFlash Flood WarningLKNElko114 min
Jul 31, 4:48 PM PDTAreal Flood AdvisoryLKNElko, Eureka, Lander, White Pine3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.